Sertraline SSRI effect on men

My boyfriend started on Sertraline about 6 months ago for a few reasons. For the first couple of months he had no problems at all but the last 2-3 months his drive has really taken a dip and he really hasn’t been able to orgasm recently. He understood this was a possible side effect but didn’t think it would affect him as he has never had a problem with his sex drive at all.

While he can get aroused no problem and it is great for me that he can go a long time, he cannot get to his orgasm inside me or by masturbating him. He says he has tried on his own a number of times but cannot seem to get off at all. He’s embarrassed about this so hasn’t gone back to the doctors yet.

I’ve seen others report similar experience but does anyone have any recent advice?

2 Likes

Sadly this is a side effect of that particular drug.
There is some advice given as to how to try and overcome such effects one of them being here How to Reduce Sexual Side Effects From Antidepressants

Please be mindful that this is not a be all and end all, its just suggestions. The particular med he is taking will have the effects you have described, I will say this, its not permanent just a temporary issue, until the problems he is facing are resolved.

I suffered similar side effects on this drug some years back now but once it had done it’s job in sorting my head out, I was taken off it and everything soon went back to normal so both try to be patient.
Worrying about it can only make your situation worse and potentially prolong his treatment.
It’s not permanent as @DanceswithPenguins has said.
Good luck

1 Like

It happens. I’ve recently come off it and the effects are night and day. There’s not really much you can do about it. Personally I just got into prostate play more to get around it because I found it helped. Not for everyone though.

Hey so I’m on 100mg of sertraline and know exactly what you mean… it usually takes a good few weeks to a month for the meds to fully kick in but I also noticed my drive decreased gradually to the point where now it takes effort to get aroused or it’s practically non existent.
Positively it helps me to last ages but negatively it’s near impossible to climax with someone or orgasm. I find when having sex I get into the mood then all a sudden my mind wonders and switches off quickly.

I’d say with majority of antidepressants the side effects will have some impact on your libido.

I was on Sertraline in November. I had the exact same problem. Took ages to orgasm if at all. My mind used to wander too. Over an hour and the sweating was horrible. Never had these issues before. Dr wanted to put me on Viagra but I refused. I went on to Fluoxetine instead and the sex situation improved. I always spoke to the same male Doctor, over the phone due to lockdown so I was ok telling him. I have started to come off the medication now as my problem was the fear of the pandemic and not being able to work from home but double jabbed now and been back at work for a few months. I also bought the Hot Octopuss Jett for hands free orgasm-can recommend but it was weird orgasiming without putting the effort in :slight_smile:

Sounds similar to my boyfriend, he was on Sertraline for anxiety a few years ago and found the same side effects as most have mentioned but everything went back to normal when he came off it. With Covid and everything and he went back on it last year and after a month or two the side effects came back.

He doesn’t seem to mind the side effects too much and I love that he can go for ages without cumming as this works really good for me but at the moment, most of the time, when we have sex he doesn’t cum. Before he started to take Sertraline he says he felt like he needed to wank at least daily and often a couple of times, since he has been taking it this is maybe once a month and he says he just doesn’t feel like he ‘needs’ to cum, although it feels good if he does.

The doctor also gave some Viagra and suggested a vibrator could also be useful to try.

1 Like

My boyfriend went on Sertraline for stress at the end of last year, I think 50mg. He found the same as others have here, no change for a couple of months but then he really couldn’t cum (squirt) much after this. It’s great for me that he can now and go as long as I need but I think he is going to try and come off it later this year.

2 Likes

Yes I reckon it’d be the same with most anxiety and antidepressant pills as they focus on limiting chemical flow to the brain which sadly it’s not specifically focusing on one type of chemical so it limits all including them happy sex hormones!

The positive from what I’ve heard is people get it all back once they come off them :slightly_smiling_face:

With me though I’ve thought many times to come off the meds but then worry I’ll be back to how I was.

Thanks for the info and good to know my boyfriend is not alone. He is going to try another month or two and see if anything changes and probably come off the Sertraline if not.

I wouldn’t just ‘come off’ it without getting some professional help and advice.
It’s been prescribed for a specific reason and I know from experience that it’s not an overnight fix. It takes time but it’s worth being patient.
All of the other issues you’ve highlighted on here will resolve themselves once his treatment has done it’s job so worrying about them now while he’s still taking the medication will only compound and prolong the problems.
Find other interesting ways to have fun together for now (trust me, there are literally thousands of suggestions in the Forum threads) and try to accept that, for want of a better expression, this is short term pain for long term gain.
Accept the consistent and good advice of those who have both experienced and shared their stories here.
Good luck, be patient, don’t put pressure on him or yourself, have fun and I hope he gets well very soon :+1: